Atrial Fibrillation and Warfarin (Plus Kidney Update)

An Atrial Fibrillation is basically an irregular heartbeat which can cause poor blood flow to the body. AF is associated with heart palpitations, shortness of breath, weakness, fainting, chest pain, and/ or Congestive Heart Failure (CHF). The risk of stroke for people with AF increases five times and can even be a greater risk if high blood pressure is also present. The risk of stroke goes up each year. There are different treatments depending on the Individual’s risk for blood clotting and stroke. Some people are advised to take baby Aspirin, others may be prescribed Anticoagulants like Warfarin, the use of pace makers may be necessary, etc. Warfarin is a medication that helps reduce the risk of blood clotting and stroke. The danger in using an Anticoagulant is that it may increase the risk of major (sometimes fatal) bleeding or can cause a blood clot if not monitored carefully. This is very general information and does not include all the risks and side effects of being diagnosed with AF, the use of Warfarin, or other Anticoagulant medications. If you have any questions or concerns, you should speak to a medical professional.

This is based on my experience with AF and Warfarin. A couple of months ago, I started to feel like something was wrong with my heart beat but I wasn’t sure how to explain it. I couldn’t even tell the doctor if my heart was beating faster or slower. It was just weird. Different. On one of my hospital visits, I told the Hospitalist about this and he said they would monitor my heart during my stay but no one ever mentioned it again so I just let it go. I’m not sure if they were really monitoring it or not, but the tests that they performed previously came out fine. I figured it was just another strange Lupus occurrence that remains undetected (which makes me look like a Hypochondriac). My PCP (Primary Care Physician) later gave me a referral to see a Cardiologist.

By the time I saw my new Cardiologist, I had already completed a recent EKG and Echocardiogram during one of my hospital visits. The tests came back fine. He wanted me to wear a holter monitor for two weeks to record any “events” that might occur. For the most part, if I felt anything strange with my heart rate, I was supposed to manually record it on the device. There was also a drop down menu for me to record what I was doing at the time of the “occurrence.” It was a real pain to wear that thing for 24 hours a day for 2 weeks (actually, I could take it off while I showered), but still. If I remember correctly, the only thing that the monitor would pick up on its own was heart arrhythmias. I was so happy the day that I could finally take that thing off. I figured I would receive a phone call from my Cardiologist’s office to tell me that nothing was detected. Instead I received a call advising me to start taking baby Aspirin and to schedule an appointment as soon as possible.

I went in the following week. My Cardiologist made it very convenient for me by agreeing to see me on the same day that I was going to be at the clinic for an appointment with my Neurologist (even though he didn’t normally see patients on that day of the week). He told me that the holter monitor had picked up an Atrial Fibrillation and that he wanted me to talk to my PCP about prescribing me Warfarin and giving me a referral to “Health Management” (the department that I work in) to monitor my INR levels. He kept saying that I was too young to have this problem and that this was more common for elderly people. I kept thinking that anything was a possibility for me despite my age because of Lupus.

I continued to take baby Aspirin until I saw my PCP. My PCP asked me if I really wanted to be on Coumadin. I didn’t however with Congestive Heart Failure, high blood pressure due to my poor kidney function, as well as my other health issues, I did not want to have to worry about having a stroke too. Especially because I was told that the risk could increase by 3% each year (or something like that). He gave me a prescription for Warfarin and told me to make an appointment in one week at Health Management to monitor my INR levels. When on Warfarin, it is extremely important to follow up and to take the correct dosage of medication. The INR levels will show if your blood is too thin (risk of bleeding), too thick (risk of clotting), or just right. I had three visits so far, weekly appointments. The length between appointments that I have seen so far are anywhere from 3 days, 1 week, 2 weeks, 1 month, and 3 months. The last time I had an appointment (last Wednesday), my INR level was higher (which was a good thing), but my blood was too thin. Usually when they prick my finger, the nurse will have to gently squeeze it so that a little bit of blood will come out. This time, the blood was flowing and was going to drip so I turned my finger so that it wouldn’t fall anywhere. I then had to go to the lab to make sure that the INR level that the machine reported was accurate because it didn’t make sense for my blood to be that thin when my levels were higher than the last two visits. Again, my dosage of Warfarin was increased but just for the day.

INR Testing. I found this photo under a web search under "images." The caption said it came from gastroruas.com

INR Testing. I found this photo under a web search under “images.” It said the image came from gastroruas.com

All I know is that I need to be careful not to get cut or scraped (anything which would puncture my skin and cause bleeding), and if I hit my head I need to go to the ER in case I have internal bleeding. I just realized yesterday when I was thinking about making a dentist appointment that I can’t forget that I’m taking Warfarin. Depending upon what I may have to see the dentist for, I might have to either modify or stop taking the medication before the appointment. I know that when people on Warfarin have upcoming surgeries, they have to stop taking the medication. I’m not always the most graceful person. If possible I love to hike (where I may get scraped by a tree branch, slip on mud, trip over an exposed tree trunk), all of which has happened in the past. I also like to boogie board and paddle board (I would need to be careful not to get scraped by coral especially if I “wipe out” and am pushed into a big rock or coral while underwater by the strength of the wave). I’m just hoping that they’ll find that the AF was just a strange occurrence that happened during a Lupus flare and that I can get off this medication. There are just too many things for me to worry about. Since I’ve been taking Prednisone, I started getting a lot of scrapes on my hands. I could just softly hit something (like a table) by accident and end up bleeding. The last time this happened, my hand hit the end of the table so softly that if not for the blood, I wouldn’t have even realized that my hand even touched the table. The good thing is that’s not happening as often as it was before when I was on a higher dose of Prednisone. Earlier last week (before my appointment to check my INR levels), I was scratching my arm when all of a sudden it started bleeding a lot.

And here’s a random update regarding my kidneys… I received a short letter with lab results from my Nephrologist. He said that my “urine albumin leakage” (as he calls it) is much better and I could reduce my Prednisone to 15 mg. (I haven’t seen him yet to let him know that I have already started doing that per my Rheumatologist). He always has a graph to give to me which I like a lot because it also shows previous results. Right now the results are fabulous! I am so close to the point where I can probably stop taking most of my medication. I’m not sure what the unit of measurement is but on 12/14/13, my urine albumin leakage started off around 4300. Since then it has been going down gradually but between March through the end of April it significantly dropped to around 600.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: